Alert archive / Washington / Red Flag Warnings in 2024
Red Flag Warning 9, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Jul 23, 2024, 2:15 PM PDT for Douglas County, Grant County, Okanogan County, Washington. It took effect at Jul 24, 2024, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2024, 2:15 PM PDT (21:15 UTC)
- In effect from
- Jul 24, 2024, 2:00 PM PDT
- Expired
- Jul 24, 2024, 9:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Spokane, WA
Counties Douglas County, WA, Grant County, WA, Okanogan County, WA
The radar
The Spokane radar (KOTX), 151 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2842 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
983 WWUS86 KOTX 232115 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 215 PM PDT Tue Jul 23 2024 WAZ703-241400- /O.NEW.KOTX.FW.W.0009.240724T2100Z-240725T0400Z/ Okanogan Valley (Zone 703)- 215 PM PDT Tue Jul 23 2024 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 703 (OKANOGAN VALLEY)... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 2 PM to 9 PM PDT Wednesday. * Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 703). * Winds: Southwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidities: 14 to 20 percent. * Impacts: Any new or existing fires will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WAZ708-709-241400- /O.NEW.KOTX.FW.A.0007.240725T2000Z-240726T0400Z/ Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 215 PM PDT Tue Jul 23 2024 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN COLUMBIA BASIN, PALOUSE, SPOKANE AREA, LOWER PALOUSE, SNAKE RIVER (FIRE WEATHER ZONES 708 AND 709)... The National Weather Service in Spokane has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Thursday afternoon through Thursday evening. * Affected Area: Fire Weather Zone 708 Eastern Columbia Basin - Palouse -Spokane Area (Zone 708) and Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Winds: West 15 to 20 mph with gusts up to 35 mph. * Relative Humidities: 15 to 20 percent. * Impacts: Any new or existing fires will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
3 follow-up statements
649 WWUS86 KOTX 241033 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 333 AM PDT Wed Jul 24 2024 WAZ706-250000- /O.EXA.KOTX.FW.W.0009.240724T2100Z-240725T0400Z/ Waterville Plateau (Zone 706)- 333 AM PDT Wed Jul 24 2024 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE WATERVILLE PLATEAU... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 2 PM this afternoon to 9 PM PDT this evening. * Affected Area: Fire Weather Zone 706 Waterville Plateau (Zone 706). * Winds: West 15 to 25 mph with gusts up to 40 mph. * Relative Humidities: 11 to 17 percent. * Impacts: Any new or existing fires will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WAZ703-250000- /O.CON.KOTX.FW.W.0009.240724T2100Z-240725T0400Z/ Okanogan Valley (Zone 703)- 333 AM PDT Wed Jul 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY... * Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 703). * Winds: Southwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidities: 10 to 20 percent. * Impacts: Any new or existing fires will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WAZ708-709-250000- /O.CON.KOTX.FW.A.0007.240725T2000Z-240726T0400Z/ Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 333 AM PDT Wed Jul 24 2024 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN COLUMBIA BASIN, PALOUSE, SPOKANE AREA, LOWER PALOUSE, SNAKE RIVER... * Affected Area: Fire Weather Zone 708 Eastern Columbia Basin - Palouse -Spokane Area (Zone 708) and Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Winds: West 15 to 20 mph with gusts up to 30 mph. * Relative Humidities: 13 to 22 percent. * Impacts: Any new or existing fires will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
615 WWUS86 KOTX 242045 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 145 PM PDT Wed Jul 24 2024 WAZ708-709-251400- /O.UPG.KOTX.FW.A.0007.240725T2000Z-240726T0400Z/ /O.NEW.KOTX.FW.W.0010.240725T2000Z-240726T0400Z/ Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 145 PM PDT Wed Jul 24 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN COLUMBIA BASIN, PALOUSE, SPOKANE AREA, LOWER PALOUSE, SNAKE RIVER... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 9 PM PDT Thursday. The Fire Weather Watch is no longer in effect. * Affected Area: Fire Weather Zone 708 Eastern Columbia Basin - Palouse -Spokane Area and Fire Weather Zone 709 Lower Palouse -Snake River. * Winds: West 15 to 20 mph with gusts up to 30 mph. * Relative Humidities: 13 to 22 percent. * Impacts: Any new or existing fires will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WAZ703-706-250400- /O.CON.KOTX.FW.W.0009.240724T2100Z-240725T0400Z/ Okanogan Valley (Zone 703)-Waterville Plateau (Zone 706)- 145 PM PDT Wed Jul 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY... * Affected Area: Fire Weather Zone 703 Okanogan Valley and Fire Weather Zone 706 Waterville Plateau. * Winds: Southwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidities: 9 to 19 percent. * Impacts: Any new or existing fires will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
321 WWUS86 KOTX 250409 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 909 PM PDT Wed Jul 24 2024 WAZ703-706-250515- /O.EXP.KOTX.FW.W.0009.000000T0000Z-240725T0400Z/ Okanogan Valley (Zone 703)-Waterville Plateau (Zone 706)- 909 PM PDT Wed Jul 24 2024 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY AND WATERVILLE PLATEAU... Winds will gradually decrease as relative humidities recover overnight. The threat for critical fire weather conditions will diminish. $$ WAZ708-709-251215- /O.CON.KOTX.FW.W.0010.240725T2000Z-240726T0400Z/ Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 909 PM PDT Wed Jul 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM PDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN COLUMBIA BASIN, PALOUSE, SPOKANE AREA, LOWER PALOUSE, SNAKE RIVER... * Affected Area: Fire Weather Zone 708 Eastern Columbia Basin - Palouse -Spokane Area (Zone 708) and Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Winds: West 15 to 20 mph with gusts up to 30 mph. * Timing: Thursday afternoon and evening * Relative Humidities: 12 to 24 percent. * Impacts: Any new or existing fires will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 23, 10:34 AM PDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 23, 10:34 AM PDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Spokane WA 1034 AM PDT Tue Jul 23 2024 .SYNOPSIS... Our temperatures for the next 5 to 7 days won't be as hot as the weather we have experienced the last couple of weeks. Afternoon highs will be close to average today and Wednesday with much of the Inland Northwest in the upper 80s to low 90s. The arrival of a dry cold front Wednesday evening will push temperatures below average for Thursday and Friday. The weekend will be dry with seasonably warm weather. && .DISCUSSION... Today: The passage of a dry cold front overnight will knock our high temperatures down considerably compared to what we had Monday and over the weekend. Afternoon highs will range from the mid to upper 80s in Coeur d'Alene, Colville, and Pullman to the mid 90s in Omak, Grand Coulee, and Lewiston. Today's temperatures will be pretty close to average and will be the "coolest" or "least hot" day for the Inland Northwest since the Fourth of July. It will also be the first day that Omak won't hit 100 degrees since July sixth. West winds behind last night's front also pushed a good deal of wildfire smoke out of eastern Washington and north Idaho. Our most significant source of smoke is currently being generated by numerous fires (a few of them over 100 thousand acres) in central and eastern Oregon. The prevailing wind direction the next several days will be out of the west/southwest. Smoke from local fires like the Pioneer (upper Lake Chelan) and Swawilla and Bridge Creek (north of Keller WA) will impact north central Washington, but the majority of the Inland Northwest won't be as smoky as recent days. Wednesday: Temperatures will rebound a few degrees on Wednesday ahead of an approaching cold front. Low to mid 90s will be common Wed afternoon. Look for the wind shift to arrive with the cold front east of the Cascades in the mid to late afternoon including Wenatchee, Chelan, the Methow Valley, and the Waterville Plateau. Several hours of sustained winds of 15 to 20 mph and humidity values in the teens, rapid spread of wildfires will be a concern Wednesday afternoon and evening. A 10 to 20 percent chance of late day showers and thunderstorms has been retained for the Blue Mountains of southeast WA as well as the Grangeville and Craigmont areas in the southern Idaho Panhandle. At this time, the axis of higher low/mid-level moisture is expected to be further south (eastern OR, central ID, and western MT), but the northern fringe of convective showers may clip the NWS Spokane forecast area. Wednesday afternoon/evening. /GKoch Thursday: There is good news and bad news for Thursday… Good news first: As a strong upper level trough moves along the Washington and Canadian border, a push of much cooler air behind a mostly dry cold front Thursday morning will end our never ending days of heat. 850mb temperatures across the Inland Northwest will drop from 22 to 25°C on Wednesday to 14 to 17°C on Thursday. This corresponds to nearly 10 to 15 degrees of cooling at the surface with highs in the upper 70s to mid 80s on Thursday. What a relief! Now here is the bad news: Significant cooling in the summer in the Inland Northwest always comes with a cost - widespread critical fire weather conditions. A tight surface pressure gradient (8 to 11 mb) from PDX to GEG combined with strong winds aloft will allow winds to pick up early Thursday morning and stay breezy through the evening. While the cooler temperatures will mitigate some effects, the air will still be very dry. The NBM is giving areas in the eastern Columbia Basin to the West Plains and the Palouse a 50 to 70 percent chance of sustained winds greater than 20 mph and areas in the lee of the Cascades and the Waterville Plateau a 50 to 75 percent chance for sustained winds above 25 mph. These conditions will allow any new or existing fires to rapidly spread. With regards to precipitation, models are showing a 10 to 20 percent chance for light rain across the northern mountains and the southern Idaho Panhandle. Some elevated instability across the southern Panhandle suggests the potential for isolated thunderstorms. Friday through Monday: The region will remain under the influence of a broad trough through the weekend into early next week. Temperatures on Friday will be similar to Thursday and then begin to gradually warm. Friday will be a beautiful day with much less wind! Embedded shortwaves will be worth monitoring Saturday, Sunday, and Monday for periods of breezier winds and perhaps some lightning across the southern Idaho Panhandle on Saturday and far southeast Washington/southern Idaho Panhandle on Monday. /vmt && .AVIATION... 18Z TAFS: Upper level flow from the southwest between an upper level area of low pressure over Central British Columbia Coast and upper level ridge axis over Montana will linger over the aviation area over the next 24 hours. VFR conditions should prevail however this flow from southwest does allow for the possibility of smoke from numerous fires in Oregon to drift overhead in addition to any smoke from more local fires in Washington and North Idaho. /Pelatti FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: Forecasting visibility from wildfire smoke is a low confidence endeavor. We have a decent handle on the general movement of smoke via the prevailing wind, but the behavior of ongoing fires is tough to predict. We also don't know if/when new fires will develop and their potential impacts on our airports. /GKoch ----------------------- Confidence descriptors: Low - Less than a 30 percent chance Moderate - 30 to 70 percent chance High - Greater than a 70 percent chance For additional probabilistic information for NWS Spokane airports, please refer to the Aviation Dashboard on our webpage: https:/www.weather.gov/otx/avndashboard && .PRELIMINARY POINT TEMPS/POPS... Spokane 90 58 93 59 81 52 / 0 0 0 0 0 0 Coeur d'Alene 88 56 91 58 79 50 / 0 0 0 0 0 0 Pullman 85 54 89 53 77 46 / 0 0 0 10 0 0 Lewiston 97 67 98 66 89 59 / 0 0 0 10 0 0 Colville 87 48 90 48 79 41 / 0 0 0 0 0 0 Sandpoint 86 51 89 55 78 46 / 0 0 0 10 0 0 Kellogg 87 63 91 62 77 54 / 0 0 0 10 0 0 Moses Lake 91 56 94 55 83 50 / 0 0 0 0 0 0 Wenatchee 91 63 92 60 80 56 / 0 0 0 0 0 0 Omak 94 58 96 57 84 52 / 0 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:15 PM PDT | Fire Weather Watch | OTX | Adams, Asotin, Columbia, Garfield, Lincoln, Spokane and 1 more | 24 hr |
Nearby
Red Flag Warnings in Washington, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.